Alert archive / Wyoming / Red Flag Warnings in 2021
Red Flag Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Jul 18, 2021, 1:18 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Jul 19, 2021, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2021, 1:18 PM MDT (19:18 UTC)
- In effect from
- Jul 19, 2021, 12:00 PM MDT
- Expired
- Jul 20, 2021, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Rapid City, SD
Counties Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS83 KUNR 181918 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 118 PM MDT Sun Jul 18 2021 ...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON INTO MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN WYOMING PLAINS... .Hot and dry conditions are expected Monday afternoon and evening. The relative humidity is expected to drop to 10 to 15 percent. Southeast winds may gust as high as 25 to 30 mph Monday afternoon and evening, which is expected to result in critical fire weather conditions. WYZ314>317-191030- /O.UPG.KUNR.FW.A.0011.210719T1800Z-210720T0300Z/ /O.NEW.KUNR.FW.W.0016.210719T1800Z-210720T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 118 PM MDT Sun Jul 18 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...Southeast 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Bunkers
5 follow-up statements
993 WWUS83 KUNR 190820 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 220 AM MDT Mon Jul 19 2021 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON INTO THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN WYOMING PLAINS... .Hot and dry conditions are expected this afternoon and evening. The relative humidity is expected to drop to 10 to 15 percent. Southeast winds may gust as high as 25 to 30 mph this afternoon and evening, which is expected to result in critical fire weather conditions. WYZ314>317-192330- /O.CON.KUNR.FW.W.0016.210719T1800Z-210720T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 220 AM MDT Mon Jul 19 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...Southeast 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low 10 to 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
607 WWUS83 KUNR 192037 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 237 PM MDT Mon Jul 19 2021 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON INTO THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN WYOMING PLAINS... .Hot and dry conditions will continue this afternoon and evening with relative humidity 10 to 15 percent and southeast winds gusting to 25 to 30 mph. Although humidity will increase to 60 to 70 percent overnight, gusty winds will continue. Relative humidity will fall again to 15 to 20 percent Tuesday afternoon with wind gusts 25 to 30 mph. WYZ314>317-201300- /O.EXT.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 237 PM MDT Mon Jul 19 2021 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...Southeast 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
224 WWUS83 KUNR 200840 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 240 AM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN WYOMING PLAINS... .Hot and dry conditions will continue today with relative humidity dropping to 10 to 15 percent and southeast winds gusting to 25 to 30 mph this afternoon. A trough of low pressure will push into Campbell county this afternoon with isolated thunderstorms developing. Gusty winds and dry lightning will be possible with any thunderstorm activity. Winds will shift westerly behind the trough and subside. WYZ314>317-210300- /O.CON.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 240 AM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
689 WWUS83 KUNR 201944 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 144 PM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... .Hot and dry conditions will continue today with relative humidity dropping to the mid teens and southeast winds gusting to 25 to 30 mph this afternoon. A trough of low pressure will push into Campbell county this afternoon with isolated thunderstorms developing. Gusty winds and dry lightning will be possible with any thunderstorm activity. Winds will shift westerly behind the trough and subside. WYZ314>317-210300- /O.CON.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 144 PM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...Southeast 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
536 WWUS83 KUNR 210254 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 854 PM MDT Tue Jul 20 2021 WYZ314>317-210400- /O.EXP.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 854 PM MDT Tue Jul 20 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... Winds have diminished, and the relative humidity has increased. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jul 18, 12:37 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 18, 12:37 PM MDT, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1237 PM MDT Sun Jul 18 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 1231 PM MDT Sun Jul 18 2021 The latest water vapor and 500-mb height analysis places high pressure over UT/CO with the ridge axis extending northeast into southern Saskatchewan. One weak short-wave trough was moving through eastern MT/north-central WY with another moving south from SD into north-central NEB. Convection was firing over the Bighorn Mountains, but was moving into a very dry air mass over the plains east of there. Thunderstorm chances will be low for the rest of today and this evening. With notable capping (MLCIN mainly from -75 to -200 J/kg) and weak large-scale forcing, perhaps a few storms will survive across northeastern WY and/or be initiated by the BLKHLS. A few other storms may clip far northwestern SD late this evening/early evening. Weak 0-6km shear around 25 kt does not favor organized storms, but some gusty winds are possible given DCAPE of 1500-1800 J/kg. The upper ridge and weak subsidence will persist through Tuesday, which, along with relatively more stable midlevel lapse rates, will suppress thunderstorm activity. The ridge will begin to break down later Tuesday through the rest of the week, setting up potentially a more active weather period Wednesday through Saturday (though widespread rains are not expected). Models agree well on a monsoonal plume of moisture reaching the western CWA late Tuesday (with PWATs of 150-175 percent of average), and then generally remaining over parts of the CWA through the week. Expect some thunderstorms to return late Tuesday and Tuesday night as this occurs. Breezy to windy southerly flow will develop Monday afternoon (especially WY) and continue into Tuesday (especially for the SD plains) for most areas as the MSLP gradient tightens and a low-level jet develops. Then, weak FROPA will occur late Tuesday night and Wednesday as the upper ridge starts to break down. A few storms may be possible each day from Wednesday to Saturday. Temperature-wise, the 850- and 700-mb thermal ridges are progged to stay just west of the CWA, keeping the hottest weather at our periphery, with no record highs forecast at this time. This is consistent with the ECMWF ensemble extreme forecast index, as well as the hazy/smoky skies trimming 2-5F off the high temperatures. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1103 AM MDT Sun Jul 18 2021 VFR conditions are expected through through the TAF period. Isolated -TSRA are possible this afternoon across northeast WY and far western SD. && .FIRE WEATHER... Issued At 1231 PM MDT Sun Jul 18 2021 The minimum relative humidity will drop below 15 percent across northeastern WY Monday afternoon. Southeast winds will increase Monday, especially in the afternoon, with gusts of 25 to 30 mph Monday afternoon and evening as the surface pressure gradient tightens and deep mixing occurs. Given the dry fuels, this is expected to result in critical fire weather conditions. The fire weather watch has been upgraded to a red flag warning for Monday afternoon and early evening for the plains of northeastern Wyoming. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WY...Red Flag Warning from noon to 9 PM MDT Monday for WYZ314>317. && DISCUSSION...Bunkers AVIATION...MLS FIRE WEATHER...Bunkers
Hazardous weather outlook, Jul 18, 10:47 AM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1047 AM MDT Sun Jul 18 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Isolated thunderstorms are possible this afternoon and evening, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. Isolated afternoon and evening storms will be possible on Tuesday, but most areas will remain dry. Chances for storms will increase toward the end of the week and next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 18, 9:12 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 14 WNW LADNER 45.90N 104.00W
07/17/2021 E60 MPH HARDING SD TRAINED SPOTTER
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:50 AM MDT | Fire Weather Watch | UNR | Campbell, Crook, Weston | 10 hr |
Nearby
Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.